Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2008, 10:53 PM CDT for Jeff Davis County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2008, 10:53 PM CDT (03:53 UTC)
- Expired
- Jun 7, 2008, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:10 PM CDT | HAIL 0.88 | 17 Nnw Fort Davis, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 080353 SVRMAF TXC243-080445- /O.NEW.KMAF.SV.W.0174.080608T0353Z-080608T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1053 PM CDT SAT JUN 7 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 1145 PM CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF MCDONALD OBSERVATORY...OR 8 MILES NORTHWEST OF THE BUFFALO TRAIL BOY SCOUT CAMP...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BUFFALO TRAIL BOY SCOUT CAMP... STATE HIGHWAY 17 IN EASTERN JEFF DAVIS COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3106 10406 3076 10358 3062 10424 3090 10437 TIME...MOT...LOC 0352Z 278DEG 24KT 3084 10401 $$
2 follow-up statements
000
WWUS54 KMAF 080414
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1114 PM CDT SAT JUN 7 2008
TXC243-080445-
/O.CON.KMAF.SV.W.0174.000000T0000Z-080608T0445Z/
JEFF DAVIS TX-
1114 PM CDT SAT JUN 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN JEFF DAVIS COUNTY...
AT 1112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 11 MILES NORTHEAST OF MCDONALD OBSERVATORY...OR ABOUT 15
MILES NORTH OF FORT DAVIS...MOVING SOUTHEAST AT 19 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
THE BUFFALO TRAIL BOY SCOUT CAMP...AND STATE HIGHWAY 17 IN
EASTERN JEFF DAVIS COUNTY.
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
LAT...LON 3094 10432 3095 10427 3098 10423 3106 10406
3076 10358 3062 10424 3083 10434 3084 10434
3089 10437
TIME...MOT...LOC 0413Z 311DEG 17KT 3080 10392
$$000
WWUS54 KMAF 080439
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CDT SAT JUN 7 2008
TXC243-080449-
/O.EXP.KMAF.SV.W.0174.000000T0000Z-080608T0445Z/
JEFF DAVIS TX-
1139 PM CDT SAT JUN 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFF DAVIS COUNTY
WILL EXPIRE AT 1145 PM CDT...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
LAT...LON 3094 10432 3095 10427 3098 10423 3106 10406
3076 10358 3062 10424 3083 10434 3084 10434
3089 10437
TIME...MOT...LOC 0439Z 311DEG 17KT 3072 10381
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:48 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 7, 2:48 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT SAT JUN 7 2008
.UPDATE...
DECIDED TO GO WITH FIRE WEATHER WATCH IN THE GUADALUPE MOUNTAINS
FOR SUNDAY AFTERNOON. DEVELOPING LEE SIDE TROUGH ACROSS EASTERN
NEW MEXICO WILL PROMOTE INCREASING SW WINDS AS THE SURFACE
PRESSURE GRADIENT TIGHTENS. AS DRYLINE PUSHES EASTWARD THROUGH
THE DAY...THESE DOWNSLOPING AND DRYING SW WINDS ARE EXPECTED TO
BE AT OR ABOVE 20 MPH RESULTING IN A SIGNIFICANT DROP IN
DEWPOINTS. MIN RH/S WILL DIP DOWN INTO THE SINGLE DIGITS. THESE
CONDITIONS WILL RESULT IN A CRITICAL FIRE WEATHER THREAT ALONG WITH
VERY HIGH TO EXTREME FIRE DANGER.
&&
.PREV DISCUSSION... /ISSUED 203 PM CDT SAT JUN 7 2008/
DISCUSSION...
BREEZY SOUTH/SOUTHEAST WINDS HAVE CONTINUED WITH INFLUX OF
RELATIVELY DEEP LAYER MOISTURE TO THE AREA. THIS HAS BEEN DEPICTED
BY 12Z SOUNDING WHICH HAD A PWAT VALUE OF 1.32. ALTHOUGH WINDS
BRIEFLY REACHED ADVISORY CRITERIA IN A FEW LOCATIONS...THEY HAVE
COME DOWN SOMEWHAT AS EXPECTED. THESE WINDS ARE EXPECTED TO CONTINUE
AS A SURFACE LOW OVER SE COLORADO DEEPENS AND PRESSURE GRADIENT
INCREASES. AS LLJ GETS GOING AFTER SUNSET...WINDS WILL REMAIN
ELEVATED THROUGH THE NIGHT. MAIN CONCERN THIS AFTERNOON WILL BE THE
POSSIBILITY OF THUNDERSTORMS FROM THE DAVIS MOUNTAINS AND NORTHWARD
INTO SOUTHEASTERN NEW MEXICO. DEVELOPMENT OF CU FIELD IS JUST NOW
BEGINNING AND SHOULD EXPAND THROUGH THE AFTERNOON. PRESSURE FALLS
SHOULD HELP IN THE EASTERLY MOVEMENT OF THE DRYLINE...WHICH IS
CURRENTLY LOCATED OVER SE NM BUT NOT ANTICIPATING A TREMENDOUS
SURGE. THEREFORE...MOISTURE CONVERGENCE ALONG WITH MODEST CAPE
VALUES COULD RESULT IN A FEW STORMS THIS EVENING WHILE OROGRAPHIC
LIFT IN THE HIGHER ELEVATIONS WILL PROMOTED DEVELOPMENT. STORMS THAT
DO DEVELOP THIS AFTERNOON MAY PRODUCE HAIL AND GUSTY WINDS...BUT NOT
EXPECTING MUCH MORE THAT RIGHT AT SEVERE LIMITS AS INSTABILITY AND
SHEAR ARE FAIRLY MILD AT BEST. SIMILAR SETUP IS EXPECTED AGAIN ON
SUNDAY AS UPPER LEVEL RIDGE OF THE SE UNITED STATES SLOWLY DRIFTS
EASTWARD AND INFLOW OF SFC MOISTURE CONTINUES FOR AT LEAST ANOTHER
DAY.
IN REGARDS TO TEMPERATURES...INCREASED MOISTURE HAS HELPED TO KEEP
TEMPS ONLY A FEW DEGREES ABOVE AVERAGE. THIS IS EXPECTED TO CONTINUE
UNTIL POSSIBLY TUES/WED. A FAIRLY BROAD UPPER LEVEL TROUGH IS EXPECTED
TO TRAVERSE ACROSS THE COUNTRY AT A MODERATE PACE EARLY NEXT WEEK.
ECMWF AND GFS BRING A COLD FRONT TO THE NORTHERN FRINGE DURING THE
DAY ON MONDAY. WHILE NOT OVERLY CONFIDENT ON A COLD FRONT WITH THAT
MUCH PUSH DURING THE DAY...OUTFLOW FROM MCS PROGGED TO DEVELOP
OVER OK MAKES IT MORE PLAUSIBLE. WILL HAVE TO CONTINUE TO MONITOR.
A SECOND AND MUCH STRONGER UPPER LEVEL SYSTEM LOOKS TO MOVE JUST
NORTH OF THE AREA MID TO LATE NEXT WEEK. INCREASING WEST
WINDS...WARMING TEMPERATURES...AND LOWER RH/S COULD BE SETTING UP
FOR RETURN OF CRITICAL FIRE WEATHER CONDITIONS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 6 PM MDT SUNDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH FROM 9 AM TO 6 PM MDT SUNDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
77/99Hazardous weather outlook, Jun 7, 3:07 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT SAT JUN 7 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 307 PM CDT SAT JUN 7 2008 /207 PM MDT SAT JUN 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR FAR WEST TEXAS NORTH ACROSS SOUTHEASTERN NEW MEXICO. WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COMBINATION OF WARM...WINDY...AND DRY CONDITIONS AND VERY HIGH TO EXTREME FIRE DANGER WILL SUPPORT RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS SUNDAY. A FIRE WEATHER WATCH IS IN EFFECT SUNDAY FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY THE MIDDLE OF NEXT WEEK ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS WARM... WINDY...AND DRY CONDITIONS INCREASE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Local storm report, Jun 7, 8:30 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 8 N LOVINGTON 33.06N 103.35W
06/07/2008 LEA NM TRAINED SPOTTER
THREE POWER POLES DOWN ON HIGHWAY 206.
&&
CDANIELSLocal storm report, Jun 7, 8:33 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 SW TATUM 33.23N 103.34W
06/07/2008 M58 MPH LEA NM MESONET
WIND GUST TO 58 MPH AT THE TEXAS TECH MESONET.
&&
CDANIELSLocal storm report, Jun 7, 8:50 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST TATUM 33.26N 103.32W
06/07/2008 M65 MPH LEA NM TRAINED SPOTTER
65MPH GUST MEASURED BY OBSERVER IN TATUM.
&&
CDANIELSLocal storm report, Jun 7, 9:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG MCDONALD 33.14N 103.32W
06/07/2008 LEA NM TRAINED SPOTTER
A 24 FOOT GOOSENECK CATTLE TRAILER BLOWN OVER AND A
CENTER PIVOT IRRIGATION SYSTEM DESTROYED.
&&
CDANIELSSpecial weather statement, Jun 7, 9:27 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 927 PM CDT SAT JUN 7 2008 NMZ033-034-080300- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- 827 PM MDT SAT JUN 7 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN LEA COUNTY. AT 825 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING INTENSIFYING THUNDERSTORMS THAT WERE LOCATED FROM NEAR HALFWAY...TO WEST OF EUNICE. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN. THESE STORMS WILL IMPACT AREAS NEAR AND EAST OF HALFWAY...INCLUDING U.S. HIGHWAY 62 180 AND STATE HIGHWAY 176. SEEK SAFE SHELTER IF THESE STORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 7, 10:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1032 PM CDT SAT JUN 7 2008 TXZ059-060-080400- WINKLER-LOVING- 1032 PM CDT SAT JUN 7 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES. AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR THE SLASH RANCH IN CENTRAL LOVING COUNTY. THIS STORM IS MOVING TO THE EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF OF PRODUCING STRONG WIND GUSTS TO 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. BE PREPARED TO SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| Jun 7, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 39 min |
| Jun 7, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 29 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 60 min |
| Jun 7, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 39 min |
| Jun 7, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 46 min |
| Jun 7, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 35 min |
| Jun 7, 9:34 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Jun 7, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 46 min |
| Jun 7, 10:41 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 64 min |
| Jun 8, 4:59 AM CDT | Red Flag Warning | MAF | 16 hr | |
| Jun 8, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 55 min |
| Jun 8, 6:05 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 125 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.